Alert archive / Virginia / Wind Advisories in 2017
Wind Advisory 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Feb 7, 2017, 7:12 PM EST for 11 counties in Virginia. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2017, 7:12 PM EST (00:12 UTC)
- Expired
- Feb 8, 2017, 3:03 AM EST
- In force
- 8 hr
- Issued by
- NWS Baltimore/Washington
Counties Albemarle County, VA, Amherst County, VA, Augusta County, VA, Greene County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 132 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579 WWUS71 KLWX 080012 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 712 PM EST Tue Feb 7 2017 VAZ507-508-080815- /O.NEW.KLWX.WI.Y.0004.170208T0012Z-170208T1100Z/ Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Including the cities of Big Meadows and Wintergreen 712 PM EST Tue Feb 7 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY... The National Weather Service in Baltimore MD/Washington has issued a Wind Advisory...which is in effect until 6 AM EST Wednesday. * Timing...Tonight. Winds will be greatest before 2 AM. * WINDS...Southwest 15 to 25 mph with gusts 45 to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. && $$
1 follow-up statement
356 WWUS71 KLWX 080803 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 303 AM EST Wed Feb 8 2017 VAZ507-508-080915- /O.CAN.KLWX.WI.Y.0004.000000T0000Z-170208T1100Z/ Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Including the cities of Big Meadows and Wintergreen 303 AM EST Wed Feb 8 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Baltimore MD/Washington has cancelled the Wind Advisory. Winds will continue to decrease through the morning hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Feb 7, 2:50 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Feb 7, 2:50 PM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EST Tue Feb 7 2017
.SYNOPSIS...A warm front is situated across Pennsylvania. A
cold front will drop into the area Wednesday, then stall to the
south as low pressure rides along it Wednesday night into
Thursday. High pressure and cooler temperatures will return late
in the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...Very warm conditions will
prevail tonight as area remains in the warm sector ahead of low
pressure and cdfnt moving through the eastern Great Lks. Another
round of showers is expected tonight as cdfnt approaches. Cdfnt
crosses the area around 12Z with showers ending. Not as warm
with temps in the low 60s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...Secondary
low pressure forms across southwest VA Wed evening and tracks
ENE across southern MD and off the Delmarva Thu morning. Guidance
this cycle have trended further north with track of sfc and 850
mb lows, but is also more amplified and more developed with the
sfc low. Rain is expected Wed evening across all areas, although
it could start late Wed over the Potomac highlands. Colder air
will start filtering into far northwest counties around midnight
Wed night with the latest ECMWF bringing the cold air much
faster than the GFS. Rain will gradually change to snow across
the northern MD counties late Wed night, but initially sfc temps
are likely to remain above freezing causing the snow to melt on
contact. The 12Z GFS/GFES mean show most of the accumulating
snow over southeast PA with 1-2 inches from Frederick county
east to Harford, while the 12Z ECMWF is more bullish given its
farther south solution with the track of the sfc/850 mb low.
Consensus is that we'll see advisory criteria snows across nrn
MD counties.
Precip associated with the sfc low moves out of the area around
12Z Thu. Colder air will filter in as winds strengthen behind
departing and intensifying sfc low. Atmosphere will then become
supportive of snow squalls as upper trough axis moves through
and lapse rates steepen. Squalls may cause localized snow
accumulations of half inch or more which would stick to roads
easily given falling temperatures and also cause sudden changes
in visibility. These squalls could have significant impacts to
the Thu afternoon rush hour commute. In addition, wind chill
values will also be dropping to critical thresholds in the
Potomac highlands which may require wind chill advisories.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...High pressure will keep dry
conditions into Friday night as it moves offshore. SSW flow
builds in on Friday night into Saturday bringing high
temperatures into the 50s. Cold front approaches from the west
Saturday night and it stalls over or near us on Sunday,
increasing PoPs over the area. A cold front moves across on
Monday and a high pressure builds behind it.
High temperatures will be in the 30s and 40s for Friday, increasing
to the 50s and 60s Saturday and Sunday, and for some areas on
Monday. High temperatures decrease slightly for Tuesday.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...Cdfnt will cross the
area Wed morning with a wind shift. Low pres will move south of
the area Wed night with rain expected. Rain will gradually to
snow Thu morning. Numerous snow showers expected Thu afternoon
which may result in sudden changes in visibility and slippery
conditions.
VFR conditions expected on Friday and Saturday, sub-VFR
conditions possible Saturday night into Monday.
&&
.MARINE...SCA conditions through Thu morning. Gale conditions
likely for portions of the waters Thu afternoon and night under
strong NW flow.
Breezy conditions over the waters possible Friday into Friday
night... therefore a small craft advisory may be needed. Winds
fall below the threshold for Saturday into Sunday.
&&
.CLIMATE...
Here are the calendar record highs and warm lows for the three major
airports.
Feb 7 Record High Record Warm Low
DCA 64 (2008, 1887) 47 (1904)
BWI 64 (1904) 45 (1991)*
IAD 65 (2009) 46 (1991)
* BWI has already dropped below 45 so that won't be broken.
Feb 8 Record high Record Warm Low
DCA 68 (2015, 1900) 42 (1882)
BWI 70 (1965) 44 (1965)
IAD 70 (1965) 41 (2009)
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EST Wednesday for ANZ531>534-
537-539>541-543.
Small Craft Advisory until 3 AM EST Wednesday for ANZ530-535-
536-538-542.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...IMR
AVIATION...IMR/LFR
MARINE...IMR/LFR
CLIMATE...DFHHazardous weather outlook, Feb 7, 4:35 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 435 PM EST Tue Feb 7 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-081000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 435 PM EST Tue Feb 7 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Accumulating snow is possible Wednesday night, particularly in Baltimore and Harford counties. Numerous snow showers are likely Thursday afternoon which could result in localized accumulations and sudden changes in visibility. The Thursday afternoon rush hour commute could be impacted. Gale force winds are possible for portions of the waters Thursday afternoon and night. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-081000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 435 PM EST Tue Feb 7 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Accumulating snow is likely Wednesday night...particularly for northern Maryland...the Allegheny and Potomac Highlands...eastern West Virginia and extreme northern Virginia. Wind chill values of ten below zero are possible across the Potomac highlands Thursday night and Friday morning. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 8:19 PM EST | Winter Storm Watch | LWX | Frederick, City of Winchester | 14 hr |
| Feb 8, 5:18 AM EST | Small Craft Advisory | LWX | 56 hr | |
| Feb 8, 10:17 AM EST | Winter Weather Advisory | LWX | Clarke, Frederick, Greene, Highland, Loudoun, Madison and 7 more | 21 hr |
| Feb 8, 12:39 PM EST | Gale Warning | LWX | ||
| Feb 8, 12:39 PM EST | Small Craft Advisory | LWX | 3 hr | |
| Feb 8, 3:44 PM EST | Gale Warning | LWX | 34 hr | |
| Feb 8, 3:44 PM EST | Small Craft Advisory | LWX | 26 hr |
Nearby
Wind Advisories in Virginia, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.